Main Logo for Providence College
Site Home> The C.A.R.E. Team > Substance Abuse

Substance Abuse

​​​​​​​​​​​​​​​​Signs That a Student May Have an Alcohol Problem:

  • Failure to fulfill major work, school, or home responsibilities.
  • School-specific problems such as poor attendance, low grades, and/or recent disciplinary action.
  • Drinking in situations that are physically dangerous, such as driving a car.
  • Recurring alcohol-related legal problems, such as being arrested for driving under the influence of alcohol or physically hurting someone while drunk.
  • Continued drinking despite having ongoing relationship problems that are caused or worsened by drinking.
  • Mood changes such as temper flare-ups, irritability, and defensiveness.
  • Physical or mental health problems such as memory lapses, poor concentration, bloodshot eyes, lack of coordination, or slurred speech.

​Signs That a Student May Have a Drug Problem:

  • Experiencing withdrawal symptoms (e.g., nausea, restlessness, insomnia, concentration problems, sweating, tremors, anxiety).
  • After reducing or stopping chronic drug use, taking a drug in order to avoid withdrawal symptoms.
  • Spending a lot of time getting, using, and recovering from the effects of a drug.
  • Abandoning previously-enjoyed activities, such as hobbies, sports, and socializing, in order to use drugs.
  • Neglecting school, work, or family responsibilities.
  • Taking risks while high, such as starting a fight or engaging in unprotected sex.
  • Continuing to use despite physical problems (e.g., blackouts, flashbacks, infection, injuries) or psychological problems (e.g., mood swings, depression, anxiety, delusions, paranoia) the drug has caused.
  • Legal troubles such as arrest for disorderly conduct, driving under the influence, or stealing to support a drug habit.

What You Can Do​

  • Treat the situation as a serious problem.
  • Share your concern and encourage the student to seek help.
  • Recognize that denial is a powerful aspect of substance abuse problems and that it can involve conscious or unconscious lying and distortion of the truth.
  • Refer the student to Personal Counseling 401.865.2343 or the Student Health Center 401.865.2422.
  • If an overdose, needing immediate response call 911 or the Office of Public Safety​ 401.865.2222.